Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 2, 2006, 4:20 PM CDT for Clay County, South Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2006, 4:20 PM CDT (21:20 UTC)
- Expired
- May 2, 2006, 4:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:32 PM CDT | HAIL 0.75 | 5 W Vermillion, SD | |
| May 2, 4:35 PM CDT | HAIL 1 | 4 E Vermillion, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 022121
SVRFSD
SDC027-022145-
/O.NEW.KFSD.SV.W.0017.060502T2120Z-060502T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT TUE MAY 2 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 445 PM CDT
* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES SOUTHWEST OF VERMILLION...OR ABOUT NEAR
VERMILLION...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VERMILLION AROUND 430 PM CDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4272 9686 4274 9691 4273 9697 4275 9695
4276 9697 4277 9708 4281 9711 4289 9683
4273 9683
$$
LIEBL2 follow-up statements
000
WWUS53 KFSD 022134
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE MAY 2 2006
SDC027-022145-
/O.CON.KFSD.SV.W.0017.000000T0000Z-060502T2145Z/
CLAY SD-
433 PM CDT TUE MAY 2 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CLAY COUNTY...
AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.
THIS STORM WAS LOCATED OVER VERMILLION...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES HAS BEEN REPORTED 5 MILES WEST OF
VERMILLION
AT 429 PM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4272 9686 4274 9691 4273 9697 4275 9695
4276 9697 4277 9708 4281 9711 4289 9683
4273 9683
$$
LIEBL000
WWUS53 KFSD 022145
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT TUE MAY 2 2006
SDC027-022154-
/O.EXP.KFSD.SV.W.0017.000000T0000Z-060502T2145Z/
CLAY SD-
444 PM CDT TUE MAY 2 2006
...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 445 PM
CDT...
THE STORM HAS EXITED THE COUNTY.
LAT...LON 4272 9686 4274 9691 4273 9697 4275 9695
4276 9697 4277 9708 4281 9711 4289 9683
4273 9683
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:15 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 2, 3:15 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT TUE MAY 2 2006 .DISCUSSION... ATTM INSTABILITIES ARE BEGINNING TO BE REALIZED WITH CU FIELD DEVELOPING IN A LINE FROM AROUND YKN TO HON. THIS WILL BE AN AREA TO MONITOR OVER THE NEXT FEW HOURS FOR THUNDERSTORM DEVELOPMENT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT WHICH WILL MOVE ACROSS THE REGION THIS EVENING. THE ONLY LIMITING FACTOR WILL BE THE AVAILABILITY OF MOISTURE. NAM AND RUC CONTINUE TO BE CONSISTENT WITH UPPER 50S FOR DEW POINTS AHEAD AND ALONG THE COLD FRONT...ALTHOUGH MOISTURE WILL GENERALLY BE SHALLOW. WITH ONLY A WEAK CAP AND LIFTED INDEX IN THE -3 TO -6 RANGE AND ML CAPES 1000 TO 1500 J/KG...THINK THUNDERSTORMS WILL DEVELOP BETWEEN I29 AND THE JAMES RIVER VALLEY LATE THIS AFTERNOON. MODELS CONTINUE TO DEVELOP CONVECTION GENERALLY EAST OF I29...WHICH IS POSSIBLE AS ENOUGH DRIER AIR MAY MIX DOWN FROM THE MID LEVELS TO INITIALLY SUPPRESS THUNDERSTORM DEVELOPMENT. STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS...ALTHOUGH DEEP LAYER SHEAR AND LOW LCL HEIGHTS DO SUPPORT TORNADO DEVELOPMENT...ESPECIALLY INTO SW MN. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP INTO A LINE AS THE FRONT MOVES INTO CNTRL MN AND IA LATE THIS EVENING. THUNDERSTORM WILL BE EAST THE THE FSD CWA BY MIDNIGHT. EXPECTING QUIET WEATHER FOR THE REMAINDER OF THE WEEK AFTER THIS SYSTEM PASSES THROUGH TONIGHT. FSD FORECAST AREA WILL BETWEEN MAIN FORCING MECHANISMS FOR ANY PRECIP THE NEXT FEW DAYS...WITH UPPER LEVEL WAVE FORCING REALLY STAYING NORTH NEAR THE CANADIAN BORDER... AND FRONTOGENETIC FORCING TO OUR SOUTH ACROSS THE CENTRAL PLAINS. DO NOT REALLY SEE A GOOD PERIOD FOR PRISTINE CLEAR SKIES...AS NORTHERN WAVE COULD PRODUCE CU ACROSS THE NORTHERN CWA NEXT COUPLE OF DAYS... WITH HIGHER CLOUDS POSSIBLE IN FAR SOUTHERN CWA AS WESTERN PORTIONS OF MID LEVEL FRONT TO THE SOUTH SPREAD UP TO THE BORDER. GFS HAS ACTUALLY BEEN PRODUCING SOME QPF OVER THE SOUTHERN CWA FROM LATER THURSDAY INTO EARLY FRIDAY...BUT WITH BEST FRONTOGENETIC FORCING LOOKING TO BE SOUTH OF THE AREA...AND ISENTROPIC SURFACES SHOWING NEUTRAL FLOW TO SLIGHT DOWNGLIDE...WILL KEEP AREA DRY FOR NOW. TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS WEDNESDAY...THEN A SECOND PUSH OF SOME COOLER AIR WILL KEEP US SLIGHTLY BELOW NORMAL THURSDAY/FRIDAY. FAIRLY DEEP WEST/NORTHWEST FLOW ACROSS THE AREA THROUGH THAT TIME THOUGH...SO EXPECT DEEP MIXING TO 800-750MB AND WILL SIDE WITH WARMER GUIDANCE TEMPS THROUGH THE END OF THE WEEK. TIMING FOR NEXT SYSTEM STILL LOOKS GOOD FOR SUNDAY NIGHT/MONDAY... AS UPPER WAVE/COLD FRONT MOVE ACROSS THE AREA. WILL CONTINUE WITH CHANCE OF TSRA DURING THIS PERIOD. WILL HAVE TO WATCH FOR ADDITIONAL TSRA CHANCES TOWARD THE MIDDLE OF NEXT WEEK...AS BETTER SOUTHWEST UPPER LEVEL FLOW SETS UP ACROSS THE REGION...BUT ENSEMBLES HINTING THAT SYSTEM WILL BE A LITTLE SLOWER THAN LATEST OPERATIONAL GFS... SO WILL LEAVE TUESDAY DRY FOR NOW. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && LIEBL/HACKER
Hazardous weather outlook, May 2, 10:53 AM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT TUE MAY 02 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1053 AM CDT TUE MAY 02 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND EARLY THIS EVENING IN THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA. STORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT LATE THIS AFTERNOON BETWEEN THE JAMES RIVER VALLEY AND THE I29 CORRIDOR. THESE STORMS WILL QUICKLY MOVE EAST INTO FAR NORTHEAST NEBRASKA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...BY EARLY THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE GREATEST THREAT. THERE IS ALSO A POTENTIAL FOR TORNADOS...ESPECIALLY INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. FLOODING... RUNOFF FROM RECENT HEAVY RAIN WILL CONTINUE TO CAUSE MINOR RIVER FLOODING ON THE BIG SIOUX...LITTLE SIOUX...AND OCHEYEDAN RIVERS IN NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM INTO SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRAKSA...THEN INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:35 PM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
| May 2, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| May 2, 6:20 PM CDT | Tornado Warning | FSD | Kingsbury | 25 min |
| May 2, 6:35 PM CDT | Tornado Warning | FSD | Brookings | 17 min |
| May 2, 6:41 PM CDT | Tornado Warning | FSD | Kingsbury | 8 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.